Connecticut, 2021Winter Weather in Connecticut, February 18 to 19, 2021
February 18 to 19, 2021 · NWS OKX · 8 events in 8 counties and zones
A long duration wintry weather event occurred on Thursday, February 18, 2021 through Friday, February 19, 2021. A frontal wave of low pressure developed off the Middle Atlantic coast on February 18, 2021.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long duration wintry weather event occurred on Thursday, February 18, 2021 through Friday, February 19, 2021. A frontal wave of low pressure developed off the Middle Atlantic coast on February 18, 2021. The frontal wave combined with a strong upper level to produce a brief period of moderate to heavy snowfall during the morning and early afternoon on Thursday, February 18, 2021. The precipitation became light and changed to spotty freezing rain and freezing drizzle during the late afternoon through the overnight hours on February 18, 2021. The overall weather pattern did not change to much on Friday, February 19, 2021. Weak waves of low pressure continued to track along the frontal zone off the Middle Atlantic coast, combining with the lingering strong jet stream aloft to produce periods of mainly light snow. The light snow persisted into the evening hours before tapering off just before midnight on Friday, February 19, 2021.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 18, 7:05 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 18, 7:05 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
705 AM EST Thu Feb 18 2021
.SYNOPSIS...
A series of lows will pass to the south and east of the area
through Friday. For Friday night through Saturday, low pressure
strengthens as it travels northeast into the Northern Atlantic.
High pressure will briefly build across the area on Sunday,
followed by a frontal system on Monday. A series of weak
disturbances will move across the area through middle of next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A moderate to heavy snow band from Trenton ENE to jut south of
NYC will gradually shift north this morning. The question is how
far north does this band get with model consensus keeping the
heaviest precipitation just to the south. However, the 06Z NAM
had shifted this axis across the NYC/NJ metro and LI. This will
have to be watched closely.
The combination of an exit region of an upper jet and increased
thermal forcing will allow snow to overspread the area from SW
to NE today.
00Z guidance was generally in good agreement with the global
models supporting liquid equivalent amounts of 0.25 to 0.50
inches across the coast, with the highest amounts across the NYC
metro and Long Island. For inland areas and coastal CT, mainly
a quarter inch or less is expected. In fact, the dry air could
very well delay the onset across SE CT until early this
afternoon.
The NAM which for a couple of days had been the most aggressive
of the models with QPF, but came more line. However, latest 06Z
run has ramped back up with the potential for warning level
snows at the coast should this materialize. While this solution
run against the grain, latest SPC mesoanalysis from 300 mb shows
strong upper divergence across the area. This will have to be
watched closely for potential banding, especially with increased
thermal forcing ahead of a frontal wave moving off the Mid
Atlantic coast today. A short-fused warning is unlikely, but
not out of the question.
For now, this continues to look like a prolonged event with
light to occasionally moderate snow. There could be a period of
heavy snow near the coast late this morning into this
afternoon. Have stayed with winter weather advisories, as the
expected snowfall through the next 12H is less than 6 inches
(additional periods of mainly light snow are expected tonight
into Friday).
As for ptype, this should be mainly an all snow event with some
mixing across LI and the NY/NJ metro late this afternoon.
Highs today will generally be in the mid 20s inland to around
30 at the coast. As the snow becomes steadier, temperatures may
even fall enough due to wet bulbing.
Winds will remain a non-issue, but there could be a few gusts
up to 20 mph along the coast this afternoon/early this evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
While not completely in phase, coupling with the northern and
southern branches will allow for the slow eastward translation
of a longwave trough from the mid section of the country. While
the best thermal forcing will shift to the east this evening,
there will likely be periods of snow continuing into the first
half of Friday before tapering off in the afternoon/or evening.
Models have been bouncing back and forth with this solution,
but it appears there should be some strengthening lift in the
mid and upper levels late tonight into Friday as the upper jet
axis and multiple shortwaves move across the area in a deep-
layered SW flow.
Some mixing is still possible at the coast tonight, mainly
across NYC, LI and SE CT. This may be more due to mid level
drying than a significant warm nose aloft. Still though, the mid
levels do warm close to 0C. As the lift deepens late tonight
into Friday, expect a transition back to all snow.
An additional 1 to 3 inches will be possible during this period.
A warmer boundary layer at the coast will likely impact
accumulations as well due to a mainly light intensity.
Lows tonight will remain in the 20s inland, and around 30 at
the coast (may even rise to near freezing). Highs on Friday
will top out in the lower 30s to possibly near 35 along the
immediate coast.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A dry and colder than normal airmass settles in for this
weekend. Highs both Saturday and Sunday only reach the low to
mid 30s. Lows forecast Saturday night range from the mid teens
to lower 20s and lows forecast Sunday night range mainly from
the upper teens to mid 20s.
Next storm system arrives Monday and quickly traverses the
region. While there is uncertainty with precipitation amounts,
the setup and ambient environment signal more a rain and snow
precipitation type. Initially, environment will be cold enough
for widespread snow but the airmass in place will not be as cold
and a forecast transition to mix and eventually change to rain
is forecast for Monday afternoon into Monday evening with
southerly surface flow in place.
The low pressure area is forecast to strengthen Monday night
into Tuesday as it nears the Gulf of Maine and Nova Scotia
vicinity. While most precipitation will be done for the local
area, if it lingers, more snow would be possible as the boundary
layer becomes colder from more northerly flow. Highs forecast
on Monday are in the mid 30s to near 40 with lows Monday night
ranging from the low 20s to near 30.
Mainly dry conditions are anticipated for Tuesday into Wednesday of
next week and the airmass is forecast to moderate. There may be a
few rain and snow showers for far NW sections of the region Tuesday
afternoon. Highs Tuesday range from the upper 30s to lower 40s and
then range mainly in the low to mid 40s on Wednesday.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Low pressure approaches from the south this morning. The low
then tracks south and east of Long Island tonight.
A band of snow is moving over the terminals at this time. There
is a lot of virga associated with the band, but conditions will
quickly go from VFR to MVFR over the next hour or so as light
snow begins to fall, mainly from the New York City metro
terminals on north and west. Light snow will continue overspread
the terminals through the rest of the morning with flight
categories lowering to IFR by middle to late morning. There is
a chance of LIFR conditions as well, especially into the middle
of the afternoon as the snow becomes more moderate. The snow
may mix with or possibly change to sleet in the evening. The
highest chance of this occurring at this time is around the city
terminals and especially over Long Island.
Light NE winds tonight become 10-15 kt this morning into the
afternoon, especially near the coast. NE flow around 10 kt
continues tonight
Most terminals will see 3 to 5 inches of snowfall accumulation by
00z with 2 to 4 inches at SWF. Additional light snow/sleet
accumulation is possible tonight.
The haze forecast for KEWR, KJFK,and KLGA is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are likely for flight categories and timing of snow this
morning. Amendments are also possible for timing/duration of any
moderate snowfall banding and potential of mixing with/or changing
to sleet in the evening.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...MVFR/IFR with light snow. Improvements to VFR at night.
Additional 1-2 inches of snow possible during the day.
.SATURDAY...VFR. NW wind 15kt, gusting 25-30kt, diminishing in the
evening.
.SUNDAY...VFR.
.Monday...MVFR to IFR likely with rain and snow.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Winds will increase today as an area of low pressure approaches the
waters from the southwest. Northwest winds will gust to 25 to 30 kt
across the ocean waters by early this afternoon, then across the
eastern sound and Peconic and Gardiners Bays by this evening. These
conditions should continue across the eastern sound and Peconic and
Gardiners Bays through tonight and then diminish mid Friday morning.
The ocean waters will see winds diminish from west to east Friday
morning.
5 ft waves are expected across the ocean waters by early this
afternoon, building to 7 ft by late tonight. Waves then begin to
slowly diminish Friday afternoon on the ocean, but should remain at
or above 5 ft through Saturday night.
Ocean seas trend below SCA thresholds Sunday through Sunday
night before returning to SCA levels once again for Monday
through Tuesday of next week. Looking at wind gusts, ocean zones
and marine zones surrounding Eastern Long Island likely gusting
to 25 kt Friday night with widespread 25-30 kt gusts on all
waters for Saturday into Saturday night making for widespread
SCA potential. SCA level wind gusts are forecast on the ocean
for Sunday and then will be below SCA thresholds for Sunday
night. Overall, winds trend down for Sunday into Sunday night
before increasing to SCA levels Monday through Tuesday, mainly
for the ocean.
&&
.HYDROLOGY...
No hydrologic impacts are anticipated through next Wed.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST Friday for CTZ005>012.
NY...Winter Weather Advisory until 7 PM EST Friday for NYZ067>075-
078>081-176>179.
NJ...Winter Weather Advisory until 7 PM EST Friday for NJZ002-004-
006-103>108.
MARINE...Small Craft Advisory from 1 PM this afternoon to 1 PM EST
Friday for ANZ330-340.
Small Craft Advisory until 7 PM EST Friday for ANZ350-353-355.
&&
SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...JP
MARINE...JP
HYDROLOGY...JM/DWHazardous weather outlook, Feb 18, 3:48 AM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
348 AM EST Thu Feb 18 2021
CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-078-176>179-190900-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
348 AM EST Thu Feb 18 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ079>081-190900-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
348 AM EST Thu Feb 18 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-190900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
348 AM EST Thu Feb 18 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Winter Weather, Southern Fairfield
- When
- February 18, 9:30 AM EST to February 19, 9:00 PM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
The Official NWS Observation at Bridgeport Airport was 4.1 inches of snow. The Bridgeport Airport ASOS recorded 0.16 inches of freezing rain.
Winter Weather, Northern Fairfield
- When
- February 18, 10:00 AM EST to February 19, 7:00 PM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Trained spotters and the public reported 4 to 6 inches of snow. The Danbury Airport ASOS recorded 0.03 inches of freezing rain.
Winter Weather, Southern New Haven
- When
- February 18, 10:00 AM EST to February 19, 10:00 PM EST
- Where
- Southern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Trained spotters reported 4 to 6 inches of snow. The Meriden Airport ASOS reported 0.04 inches of freezing rain.
Winter Weather, Southern Middlesex
- When
- February 18, 10:30 AM EST to February 19, 10:30 PM EST
- Where
- Southern Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Trained spotters reported 4 to 6 inches of snow.
Winter Weather, Northern New Haven
- When
- February 18, 11:00 AM EST to February 19, 9:30 PM EST
- Where
- Northern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Trained spotters, CoCoRaHS, and the public reported 4 to 6 inches of snow. The New Haven Airport ASOS recorded 0.11 inches of freezing rain.
Winter Weather, Northern Middlesex
- When
- February 18, 11:00 AM EST to February 19, 10:30 PM EST
- Where
- Northern Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Trained spotters and the public reported 4 to 6 inches of snow.
Winter Weather, Southern New London
- When
- February 18, 11:00 AM EST to February 19, 11:00 PM EST
- Where
- Southern New London forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
Trained spotters reported 4 to 6 inches of snow. A locally higher amount of 6.8 inches of snow was reported in New London. The Groton Airport ASOS recorded 0.06 inches of freezing rain.
Winter Weather, Northern New London
- When
- February 18, 11:30 AM EST to February 19, 11:00 PM EST
- Where
- Northern New London forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
Trained spotters and the public reported 3.5 to 6.0 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 18, 20211 death · 1 event
- Winter Storm in Virginia, February 18 to 19, 2021$960,000 · 32 events
- Winter Weather in Virginia, February 18 to 19, 2021$115,000 · 8 events
- Winter Weather in Maryland, February 18 to 19, 2021$45,000 · 3 events
- Winter Storm and Winter Weather in Virginia, February 18, 202125 events
- Winter Storm and Winter Weather in Maryland, February 18 to 19, 202125 events
- Winter Storm and Winter Weather in Virginia, February 18 to 19, 202124 events
- Frost and Freeze in Texas, February 18 to 20, 202124 events
- Wildfire in California, February 18, 2021$30,000 · 1 event
- Winter Storm and Winter Weather in West Virginia, February 18 to 19, 202119 events
- Winter Storm and Winter Weather in New Jersey, February 18 to 19, 202118 events
- Winter Weather in New York, February 18 to 19, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941870, 941869, 941872, 941874, 941871, 941873, 941876, 941875.